Alert archive / South Dakota / Wind Advisories in 2016
Wind Advisory 9, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Apr 3, 2016, 5:39 AM MDT for 8 counties in South Dakota. It took effect at Apr 3, 2016, 8:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2016, 5:39 AM MDT (11:39 UTC)
- In effect from
- Apr 3, 2016, 8:00 AM MDT
- Expired
- Apr 3, 2016, 6:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 69 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 11.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS73 KUNR 031139 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 539 AM MDT SUN APR 3 2016 SDZ001-002-012>014-026-031-032-043-072-073-040000- /O.NEW.KUNR.WI.Y.0009.160403T1400Z-160404T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-JACKSON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... KADOKA...STURGIS...UNION CENTER 539 AM MDT SUN APR 3 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIMING...WINDS WILL INCREASE THIS MORNING AND DECREASE THIS EVENING. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
544 WWUS73 KUNR 032052 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 252 PM MDT SUN APR 3 2016 SDZ001-002-012>014-026-031-032-043-072-073-040000- /O.CON.KUNR.WI.Y.0009.000000T0000Z-160404T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-JACKSON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... KADOKA...STURGIS...UNION CENTER 252 PM MDT SUN APR 3 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...WINDS WILL CONTINUE THIS AFTERNOON BEFORE DECREASING THIS EVENING. * WINDS...NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST AND REDUCED VISIBILITY.. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
443 WWUS73 KUNR 032354 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 554 PM MDT SUN APR 3 2016 SDZ001-002-012>014-026-031-032-043-072-073-040100- /O.EXP.KUNR.WI.Y.0009.000000T0000Z-160404T0000Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-JACKSON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...RAPID CITY...WALL...PHILIP... KADOKA...STURGIS...UNION CENTER 554 PM MDT SUN APR 3 2016 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... NORTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 3, 5:39 AM MDT, 0 minutes earlier.
Area forecast discussion, Apr 3, 5:39 AM MDT, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SUN APR 3 2016
.UPDATE...
ISSUED AT 536 AM MDT SUN APR 3 2016
THE 12Z UNR SOUNDING SHOWED 30KT WINDS JUST OFF THE SURFACE. WITH
STRONG WINDS EVEN MORE LIKELY ACROSS NORTHWESTERN SD...WILL ISSUE
A WIND ADVISORY NORTHWESTERN THROUGH WEST CENTRAL SD TODAY.
&&
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
ISSUED AT 221 AM MDT SUN APR 3 2016
UPPER LEVEL ANALYSIS SHOWS BROAD RIDGING OVER THE WESTERN
CONUS...AND A WEAK WAVE PASSING THROUGH MT. SKIES ARE CLEAR OVER
NORTHEASTERN WY AND WESTERN SD. SURFACE LOW OVER ND IS CREATING
SOUTHWEST WINDS ACROSS THE AREA...RESULTING IN MILD TEMPS IN THE
40S...WITH SOME 50S ON THE NORTHEASTERN FOOTHILLS.
WEAK UPPER WAVE WILL PASS OVER THE REGION TODAY. AS SURFACE LOW
MOVES INTO MN...PRESSURE GRADIENT WILL TIGHTEN AND NORTHWESTERLY
WINDS WILL STRENGTHEN. MET SHOWS NEAR ADVISORY-CRITERIA WINDS...WITH
MAV A BIT STRONGER. GUSTINESS WILL BE AIDED BY SOME WEAK CAA...BUT
BETTER PRESSURE RISES WILL BE TO THE EAST. OVERALL APPEARS TO BE A
TYPICAL WESTERN SD BREEZY DAY WITH NORTHWEST WINDS OF 25-30 MPH AND
GUSTS NEAR 40 MPH. ADVISORY-CRITERIA WINDS MAY BE MET
PERIODICALLY...BUT EVENT LOOKS TOO MARGINAL TO WARRANT ISSUING AN
ADVISORY. WILL HIGHLIGHT IN HWO INSTEAD. SOME ISOLATED
SHOWERS/STORMS MAY ACCOMPANY THE WAVE THIS AFTERNOON AS WELL. HIGHS
WILL RANGE FROM THE LOWER 60S ACROSS NORTHEASTERN WY AND
NORTHWESTERN SD...TO THE LOWER 70S ACROSS SOUTH CENTRAL SD. LOWS
TONIGHT WILL BE IN THE 30S AS BACKDOOR COLD FRONT PUSHES INTO
WESTERN SD.
ON MONDAY...UPPER RIDGE WILL SHIFT EASTWARD OVER THE ROCKIES AS NEXT
UPPER TROUGH PUSHES INTO THE PACIFIC NORTHWEST. A MAINLY DRY DAY IS
EXPECTED...ALTHOUGH SOME INSTABILITY AHEAD OF THIS SYSTEM MAY
PRODUCE AN ISOLATED SHOWER/STORM OVER THE HILLS IN THE AFTERNOON.
HOWEVER...MOISTURE IS LIMITED. HIGHS WILL RANGE FROM THE LOWER 60S
ACROSS CENTRAL SD WHERE THE COOLER AIRMASS LINGERS...TO THE LOWER
70S ACROSS SOUTHWEST SD AND PARTS OF NORTHEASTERN WY AS WAA ENSUES
AHEAD OF THE LOW. CHANCES FOR SHOWERS/STORMS INCREASE MONDAY NIGHT
AS UPPER WAVE APPROACHES. ADDITIONALLY...ENHANCED THETA-E ADVECTION
AS LLJ INCREASES ACROSS SOUTH CENTRAL SD MAY PRODUCE A FEW
SHOWERS/STORMS.
.LONG TERM...TUESDAY THROUGH SATURDAY
ISSUED AT 221 AM MDT SUN APR 3 2016
PROGRESSIVE WESTERLY FLOW WILL PREVAIL THROUGH THE PERIOD. THIS
WILL SUPPORT MAINLY SEASONAL TEMPERATURES WITH PERIODIC SHORTWAVE
IMPULSES TRAVERSING THE REGION. MODEL CONSENSUS CONTINUES TO FAVOR
A RATHER STRONG UPPER TROUGH INTO THE NORTHERN PLAINS TUE-WED.
HAVE RETAINED/EXPANDED POPS IN THE TUE-TUE NIGHT PERIOD...ESP OVER
THE NORTHERN BH. OVERALL...MEAGER LL MOISTURE PRESENT WITH THIS
SYSTEM TUE. HOWEVER...SUBSTANTIAL FORCING AND DIURNAL HEATING
SHOULD ALLOW CONVECTION ESP IN THE AFTERNOON PERIOD AND OVER THE
HIGH TERRAIN. WEAKER SECONDARY IMPULSE EXPECTED WED...REINFORCING
CAA AND PRESSURE RISES. DRY BL WITH FORCING MAINLY NORTH OF THE FA
FAVORS A DRY FORECAST WED. WINDY CONDS EXPECTED TUE AND ESP TUE
NIGHT...WITH LIKELY ADV TO HIGH WIND WARNING SPEEDS ACROSS THE
WESTERN HALF. MEAN WESTERN CONUS RIDGING EXPECTED INTO EARLY NEXT
WEEKEND...WITH FLOW BLOCKING EXPECTED OVER THE NORTH ATLANTIC AND
A STALLED UPPER TROUGH OVER THE EASTERN PAC. HOWEVER...FORECAST
MODELS DO BREAK THE RIDGE DOWN BY SAT/SUN PER EITHER A LONGWAVE OR
SPLITTING TROUGH...SUPPORTING A COOL DOWN AS WELL AS CHANCES FOR
PRECIP THE SECOND HALF OF THE WEEKEND. HAVE ADDED POPS OVER THE SW
HALF SAT NIGHT/SUN FOR THIS...ALTHOUGH MODEL SPREAD IS QUITE LARGE
PER TRACK/TROUGH STRUCTURE. SEASONAL TEMPS EXPECTED IN THE
PERIOD...WITH A BRIEF COOL DOWN MID WEEK BEHIND THE STRONGER UPPER
TROUGH.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING
ISSUED AT 221 AM MDT SUN APR 3 2016
VFR CONDS THROUGH THE PERIOD...WITH BREEZY NW WINDS ON
THE SD PLAINS TODAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR SDZ001-002-012>014-
026-031-032-043-072-073.
WY...NONE.
&&
UPDATE...POJORLIE
SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...JCHazardous weather outlook, Apr 3, 4:08 AM MDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 408 AM MDT SUN APR 3 2016 SDZ024-025-027>030-041-042-074-WYZ054>058-071-041015- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- FALL RIVER-OGLALA LAKOTA-HERMOSA FOOT HILLS-NORTHERN CAMBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 408 AM MDT SUN APR 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER DISTURBANCE IS EXPECTED TO BRING STRONG WINDS TO THE REGION TUESDAY INTO TUESDAY NIGHT...ACCOMPANIED BY SOME RAIN AND SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-026-031-032-043-044-046-047-049-072-073-041015- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- 408 AM MDT SUN APR 3 2016 /508 AM CDT SUN APR 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS OF 20-30 MPH WITH GUSTS NEAR 40 MPH ARE EXPECTED ACROSS THE WESTERN SOUTH DAKOTA PLAINS TODAY. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE VERY HIGH TO EXTREME FIRE DANGER...ESPECIALLY ACROSS NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER DISTURBANCE IS EXPECTED TO BRING STRONG WINDS TO THE REGION TUESDAY INTO TUESDAY NIGHT...ACCOMPANIED BY SOME RAIN AND SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Nearby
Wind Advisories in South Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.